Antidepressant therapy and sexual function
20% of Australian women will experience clinical depression at some time in their lives, with many women using antidepressant therapy in their midlife years.
Impaired sexual function is a common feature of depression. If depression is not adequately treated the symptoms of impaired sexual function may persist. However, impaired sexual function is a common, but often unrecognised, side effect of the most frequently prescribed antidepressant therapy used by Australian women (selective serotonin reuptake inhibitor (SSRI) therapy).
SSRI-associated female sexual dysfunction may not appear until the symptoms of depression are well controlled. This deterioration in sexual functioning during treatment is more likely to contribute to noncompliance or cessation of medication. It may also adversely affect personal well-being and relationship health and is more likely to contribute to failure of treatment and consequent persistence of depression.
Of course, loss of libido may also be related to other issues in a woman’s life such as home, work or relationship stress or other medical illnesses. Around midlife issues such as health problems, aging parents, financial worries, employment concerns, adolescent offspring and marital issues are all common concerns during this period.
About 55% of women using antidepressant therapy experience the symptoms of Female Sexual Dysfunction (FSD).
The most common problems are:
- loss of interest in sex,
- difficulty in arousal or
- a delay or inability to orgasm.
It is important to talk to your GP about your symptoms as female sexual dysfunction can impact adversely on self-esteem, quality of life, mood and relationships with sexual partners.
Management of SSRI- associated Sexual Dysfunction in Women
Speaking to your doctor.
The first step in the management of SSRI-associated sexual dysfunction is to identify it as a relevant side effect of treatment. Understanding that sexual difficulties experienced while taking antidepressants may be caused by the medication and are generally reversible when the SSRI is discontinued can be helpful. Counselling can address co-existing issues in a woman’s life such as home, work or relationship stress or other medical illnesses.
Changing antidepressant treatment.
Discussing changing the type of SSRI/SNRI or to a different class of antidepressant may be helpful for some women if their sexual dysfunction is impairing quality of life.
Adding a treatment.
There is an absence of data from randomized, controlled trials assessing the role of psychological or intervention techniques such as drug ‘holidays’ . Other medications being studied include the addition of bupropion, tadalafil, or buspirone to SSRI therapy.
Management of SSRI- associated Sexual Dysfunction in Women using Transdermal Testosterone Therapy
A number of studies have investigated whether testosterone therapy improves libido in women. These studies have been conducted in premenopausal and postmenopausal women, but all have excluded women who have depressive symptoms and women using anti-depressant therapy. The Woman’s Health Research Program at Monash University conducted a study of the effectiveness of testosterone compared with placebo to treat loss of sexual desire in women taking SSRI anti-depressant therapy. After 12 weeks, the women treated with the testosterone patch had a significant increase in the number of sexual events that they reported as being satisfactory. Testosterone therapy was also associated with increased sexual interest and arousal. The testosterone treated women also experienced a reduction in distress associated with sexual dysfunction.
Testosterone therapy should be administered by a GP experienced with testosterone therapy or specialist referral is indicated. Importantly, the use of compounded testosterone products can result in unpredictable and sometimes very high testosterone levels, and testosterone products approved for men should not be prescribed to women.
Disclaimer: This information aims to inform patients and health professionals about Urinary Incontinence. This website's content is designed to complement, not replace, the relationship between a patient and his/her own doctor.